North Carolina, 2008

Hail in North Carolina, May 31, 2008

May 31, 2008 · NWS RAH · 15 events in 3 counties and zones

Scattered thunderstorms developed along a lee side trough located over the Western Piedmont of North Carolina during the afternoon of May 31. Enough shear was in place to allow for the organization of severe thunderstorms, which primarily produced large hail across the northwest and northern Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed along a lee side trough located over the Western Piedmont of North Carolina during the afternoon of May 31. Enough shear was in place to allow for the organization of severe thunderstorms, which primarily produced large hail across the northwest and northern Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT MAY 31 2008

.SYNOPSIS...

THE COMBINATION OF A WARM AND UNSTABLE AIRMASS AND A LEE SIDE
TROUGH WILL PROMOTE THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE ON SUNDAY AFTERNOON AS THE AIRMASS STAYS UNSTABLE AND A
WEAK FRONT ENTERS THE REGION. DRIER WEATHER RETURNS FOR MONDAY AND
TUESDAY AS WEAK HIGH PRESSURE BUILDS INTO CENTRAL NORTH CAROLINA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM SATURDAY...

WE CONTINUE TO MONITOR THE POTENTIAL FOR CONVECTIVE DEVELOPMENT
ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS EVENING. SPC
MESOANALYSIS PAGE SHOWS SBCAPES EXCEEDING 3000 J/KG ACROSS THE
MAJORITY OF CENTRAL NORTH CAROLINA AS DEWPOINTS REMAIN IN THE
UPPER 60S/LOWER 70S WITH TEMPS CLIMBING INTO THE UPPER 80S TO NEAR
90 DEGREES. ALL THAT IS NEEDED NOW SOME SORT OF TRIGGER. LARGE
SCALE FORCING WILL STAY TO OUR NORTH THROUGH THE REST OF DAY. IN
FACT... CU DEVELOPMENT HAS BEEN DELAYED DUE TO SUBSIDENCE IN THE
WAKE OF THE WEAK VORT MAX THAT MOVE THROUGH EARLIER TODAY. THE
ONLY TRIGGER TO BE FOUND IS IN THE FORM A LEE SIDE TROUGH
CURRENTLY LOCATED ACROSS THE FOOTHILLS OF THE MOUNTAINS. LOW LEVEL
CONVERGENCE ALONG THIS TROUGH SHOULD BE SUFFICIENT TO GENERATE
CONVECTION BY LATE THIS AFTERNOON. ANY CONVECTION THAT DEVELOPS
WILL TRANSLATE EAST INTO CENTRAL NORTH CAROLINA THROUGH EARLY THIS
EVENING.

THERE IS STILL THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS. SPC MESOANALYSIS DEPICTS EFFECTIVE SHEAR INCREASING
TO NEAR 40 KT... PRIMARILY ACROSS THE NORTHWEST AND NORTHERN
PIEDMONT. THIS IS SUFFICIENT FOR MULTICELLULAR CLUSTERS AND
PERHAPS FEW BETTER ORGANIZED STORMS. DAMAGING WIND GUSTS APPEAR TO
BE THE PRIMARY SEVERE WEATHER THREAT AS 0-3KM LAPSE RATES NEAR 8
C/KM THIS AFTERNOON. THE MORE ORGANIZED STORMS WILL ALSO CARRY A
LARGE HAIL POTENTIAL... BUT THIS THREAT WILL BE MITIGATED WITH
700-500 MB LAPSE RATES GENERALLY 5.5 TO 6 C/KM AND THE WET BULB
ZERO AROUND 12 KFT.

THE CURRENTLY PLAN IS TO MAINTAIN THE CURRENT POP CONFIGURATION...
HIGHEST CHANCES NW THIS AFTERNOON... SHIFTING EAST THIS EVENING.
HOWEVER... DEPENDING ON SATELLITE AND RADAR TRENDS... MAY ADJUST
DOWNWARD IF CONVECTIVE INITIATION DOES NOT OCCUR BEFORE THE
ISSUANCE OF THE FORECAST.

ANY CONVECTION THAT DEVELOPS WILL LINGER THROUGH THE EVENING
HOURS...SLOWLY DIMINISHING AS THE NIGHT THE NIGHT PROGRESSES WITH
THE LOSS OF DAYTIME HEATING. THE CONTINUED PRESENCE OF THE LEE
TROUGH ACROSS THE AREA OVERNIGHT ALONG WITH A MOIST AIRMASS...
WARRANTS KEEPING A SLIGHT CHANCE OF SHOWERS IN THROUGH THE
OVERNIGHT HOURS. A HUMID NIGHT IS IN STORE WITH THE DEVELOPMENT OF
PATCHY FOG LIKELY... ESPECIALLY IN ANY AREAS THAT RECEIVE
RAINFALL. LOWS WILL ONLY DROP INTO THE UPPER 60S BY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 245 PM SATURDAY...

A WEAK COLD FRONT...CURRENTLY LOCATED FROM WESTERN NEW YORK TO
CENTRAL MISSOURI...WILL CATCH UP WITH THE LEE SIDE TROUGH AND
BECOME ORIENTED ACROSS CENTRAL NORTH CAROLINA DURING THE DAY
SUNDAY. THE BEST INSTABILITY IS PROGGED TO BE LOCATED ACROSS THE
SOUTHERN HALF OF THE CWA... GENERALLY ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN. SBCAPES IN THESE AREAS SHOULD CLIMB INTO
THE 2000-3000 J/KG RANGE. IN ADDITION... A BROAD UPPER LEVEL
TROUGH WILL MOVE INTO THE NORTHEAST AND MID-ATLANTIC WITH MODEST
HEIGHT FALLS OCCURRING OVER CENTRAL NORTH CAROLINA AS THE REGION
RECEIVES A GLANCING BLOW FROM THE TROUGH. THIS SHOULD BE SUFFICIENT
TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION...WITH THE BEST POTENTIAL ACROSS THE AFOREMENTIONED AREAS
WITH THE GREATEST INSTABILITY. LOW LEVEL THICKNESSES SUPPORT HIGHS
IN THE MID 80S IN THE FAR NW PIEDMONT TO AROUND 90 FURTHER SOUTH AND
EAST.

ALTHOUGH INSTABILITY WILL BE PLENTIFUL... THE AMOUNT OF SHEAR
APPEARS MARGINAL TO SUPPORT AN ORGANIZED SEVERE WEATHER EVENT.
0-6 KM BULK SHEAR DOES INCREASE TO NEAR 40 KT ACROSS THE SOUTHERN
ZONES TOMORROW AFTERNOON AND THIS WILL SUPPORT MULTICELLULAR
CLUSTERS AND PERHAPS A FEW BETTER ORGANIZED SUPERCELLS. HOWEVER...
IT APPEARS THE BEST SHEAR WILL BE OFFSET TO THE NORTH OF THE
GREATEST INSTABILITY. ALTHOUGH THE NEW DAY 2 SPC OUTLOOK HAS
REMOVED CENTRAL NORTH CAROLINA FROM A SLIGHT RISK OF SEVERE
STORMS... STILL FEEL THERE WILL BE THE POTENTIAL FOR A FEW SEVERE.
0-3 KM LAPSE RATES WILL BE VERY STEEP TOMORROW... GENERALLY
GREATER THAN 7.5 C/KM... SO DAMAGING WIND GUSTS APPEAR TO BE THE
PRIMARY THREAT WITH LARGE HAIL A LESSER CONCERN DUE TO MARGINAL
700-500 MB LAPSE RATES OF AROUND 6 C/KM.

CONVECTION WILL LIKELY LINGER INTO SUNDAY EVENING...BUT SHOULD BE
CLEAR OF THE AREA AFTER MIDNIGHT AS THE SFC FRONT PUSHES OFFSHORE.
WEAK HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY AS NORTHWEST
FLOW DEVELOPS ALOFT IN THE WAKE OF THE UPPER TROUGH. THIS WILL
HELP TO COOL OFF TEMPS A FEW DEGREES AS THICKNESSES DROP ABOUT 20M
COMPARED TO THIS WEEKEND. HIGHS GENERALLY IN THE MID 80S.

QUIET WEATHER SHOULD PERSIST INTO TUESDAY. THE NW FLOW QUICKLY
BECOMES MORE ZONAL. HIGH PRESSURE SLIDES OFF THE ATLANTIC COAST
AND WINDS WILL VEER AROUND TO A SOUTHERLY COMPONENT. THIS SERVES
TO WARM HIGH TEMPS BACK INTO THE UPPER 80S WITH INCREASING
HUMIDITY. HAVE KEPT THE FORECAST DRY FOR NOW... BUT THERE IS SOME
UNCERTAINTY IN THE FAR WESTERN PIEDMONT. BOTH THE NAM AND ECMWF
DEPICT A SUBTLE SHORTWAVE TRAVERSING THROUGH THE WESTERLY FLOW AND
APPROACHING WESTERN NORTH CAROLINA BY TUESDAY AFTERNOON. SFC-850
MB FLOW WOULD BE CONDUCIVE FOR UPSLOPE DEVELOPMENT WHICH WOULD BE
AIDED BY THE SHORTWAVE. WILL LEAVE POPS OUT OF THE FORECAST FOR
NOW AND WILL WAIT FOR SOME CONTINUITY IN THE MODELS ON HANDLING
THIS UPPER FEATURE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 305 PM SATURDAY...

A STRONG UPPER LEVEL SYSTEM OVER THE WESTERN U.S WILL AID IN PUSHING
A FRONTAL SYSTEM EASTWARD THROUGH THE PERIOD. HIGH PRESSURE OFF THE
MID ATLANTIC COAST WILL COMBINE WITH THE ADVANCING SYSTEM TO KEEP
THE REGION IN A WARM MOIST SOUTHERLY FLOW. WEAK UPPER LEVEL
DISTURBANCES MOVING THROUGH THE SOUTHERLY FLOW WILL AID IN THE
DEVELOPMENT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. HIGHS
WILL GENERALLY IN THE UPPER 80S TO LOWER 90S. OVERNIGHT CLOUD COVER
WILL AID IN KEEPING LOWS WILL BE IN THE 60S TO AROUND 70.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 300 PM...

MOIST DEWPOINT AIR IN THE MID 60S TO LOWER 70S COMBINED WITH
AFTERNOON HEATING WITH HIGHS IN THE MID TO UPPER 80S WILL RESULT IN
SCATTERED TO BROKEN CLOUD LAYER FROM 3 TO 5 THOUSAND FEET DURING THE
AFTERNOON. BREEZY SOUTHWEST FLOW WILL REMAIN OVER THE REGION THROUGH
THE AFTERNOON WITH SUSTAINED WINDS OF 10 TO 15 KNOTS AND GUSTS TO 20
TO 25 KNOTS. CLOUD DECK WILL BE MORE SCATTERED AND WINDS
WILL DIMINISH DURING THE EVENING WITH LOST OF HEATING.

THE ATMOSPHERE IS QUITE UNSTABLE...HOWEVER THE LACK OF A TRIGGER HAS
DELAYED DEVELOPMENT OF AFTERNOON THUNDERSTORMS. HOWEVER HAVE CARRIED
VCTS OR CB IN TAFS THROUGH SUNSET.

THROUGH THE BALANCE OF THE TAF PERIOD... MOIST SOUTHWEST FLOW AHEAD
OF COLD FRONT COMBINED WITH UPPER LEVEL DISTURBANCES MOVING THROUGH
WESTERLY FLOW ALOFT WILL RESULT IN MAINLY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY... POSSIBLY LOWERING CONDITIONS TO
MVFR IN STRONGER STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RWH
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...RHJ
AVIATION...RHJ
Hazardous weather outlook, May 31, 10:32 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1132 AM EDT SAT MAY 31 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-011545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1132 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EARLY
THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER THE
WESTERN PIEDMONT THIS AFTERNOON AND SPREAD EAST THROUGH THE REST
OF CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LOCALLY DAMAGING WIND GUSTS. LARGE HAIL
WILL BE A THREAT AS WELL WITH THE STRONGEST OF THE STORMS. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY
AFTERNOON...MAINLY SOUTH AND EAST OF THE RALEIGH DURHAM AREA.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN
ON SUNDAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

JFB

In the hours before

Special weather statement, May 31, 3:54 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SAT MAY 31 2008

NCZ021-022-312200-
FORSYTH-GUILFORD-
454 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 600 PM EDT...

AT 454 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS IN NORTHERN FORSYTH AND NORTHERN GUILFORD COUNTIES.
THE LINE OF STORMS ARE MOVING TO THE EAST SOUTHEAST NEAR 25 MPH.

SOME LOCATIONS TO BE IMPACTED BY THESE STORMS INCLUDE... BELWES
CREEK... STOKESDALE... SUMMERFIELD... AND MONTICELLO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

77
Special weather statement, May 31, 4:00 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT MAY 31 2008

NCZ007-312145-
PERSON-
500 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON COUNTY THROUGH 545 PM
EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHWEST OF BUSHY FORK...OR ABOUT 7 MILES NORTH OF PROSPECT HILL...
MOVING EAST AT 32 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUSHY FORK AROUND 505 PM EDT...
ROXBORO AROUND 515 PM EDT...SURL AROUND 530 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JFB

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Person

When
May 31, 4:32 PM EST
Where
Person County, 1.67 mi W of Timberlake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -78.980

Penny size hail was reported on Tom Oakley Road.

Hail, Guilford

When
May 31, 4:56 PM EST
Where
Guilford County, 3.48 mi NW of Battle Ground
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.150, -79.880

Penny size hail occurred on Katie Drive.

Hail, Guilford

When
May 31, 4:58 PM EST
Where
Guilford County, 2.17 mi SE of Summerfield
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.180, -79.870

Penny size hail was reported at Burmil Park.

Hail, Durham

When
May 31, 5:00 PM EST to 5:05 PM EST
Where
Durham County, 2.87 mi WSW of Orange Factory
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
36.120, -78.930

Two waves of large hail occurred with a severe thunderstorm. The largest hail measured was close to ping pong ball sized.

Hail, Guilford

When
May 31, 5:05 PM EST
Where
Guilford County, 1.67 mi NW of Battle Ground
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.139, -79.848

Penny to nickel size hail occurred at the intersection of Lake Brandt Road and Old Battleground Road.

Hail, Durham

When
May 31, 5:10 PM EST
Where
Durham County, 2.07 mi N of Huckleberry Spg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.080, -78.950

Hail, Guilford

When
May 31, 5:12 PM EST
Where
Guilford County, 2.77 mi NNE of Guilford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.118, -79.884

Quarter size hail occurred on Meadow Crossing Court.

Hail, Durham

When
May 31, 5:17 PM EST
Where
Durham County, 2.46 mi SW of Orange Factory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.104, -78.910

Quarter size hail was reported at Sandlewood Drive and Highway 501.

Hail, Guilford

When
May 31, 5:17 PM EST
Where
Guilford County, 1.13 mi WNW of Battle Ground
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.127, -79.849

Penny to nickel size hail covered the ground on British Lake Drive.

Hail, Guilford

When
May 31, 5:26 PM EST to 5:31 PM EST
Where
Guilford County, 1.66 mi NNW of Pinecroft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.042, -79.841

Quarter size hail was reported at the Sheraton Hotel on High Point Road.

Hail, Guilford

When
May 31, 5:32 PM EST
Where
Guilford County, 0.56 mi W of Battle Ground
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.120, -79.840

Hail up to the size of half dollars was reported near the intersection of Westridge Road and Battleground Road.

Hail, Durham

When
May 31, 5:36 PM EST
Where
Durham County, 0.82 mi NNE of North Durham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.061, -78.894

Half dollar size hail occurred on Denfield Road.

Hail, Guilford

When
May 31, 5:40 PM EST
Where
Guilford County, 1.56 mi SSW of Battle Ground
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.101, -79.844

Quarter size hail was reported on Valleymede Road. The severe thunderstorm also caused power outages in the area.

Hail, Durham

When
May 31, 5:44 PM EST
Where
Durham County, 0.69 mi N of Hope Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -78.920

Hail, Guilford

When
May 31, 6:01 PM EST
Where
Guilford County, 0.89 mi NW of Greensboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.080, -79.810

Quarter size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103464, 103465, 103466, 103469, 103470, 103471, 103476, 103481, 103482, 103485, 103487, 103488, 103490, 103492, 103493.